New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

chapstick
Regular Member


Date Joined Jun 2005
Total Posts : 70
   Posted 7/13/2005 9:03 AM (GMT -7)   
Hello, I have a question for this room. My Phychiatrist wants to start me on lamictal, I am currently on 100 mgs of zoloft for anxiety and panic disorder whitch I have had for 6 years now. He believes I might be borderline bi polar, is there such a thing. Thanks.

psychnurse
Veteran Member


Date Joined Mar 2005
Total Posts : 807
   Posted 7/13/2005 10:16 AM (GMT -7)   

Why doesn't he know?   What are your symptoms?  Besides anxiety/panic.  They often go with depression, almost always. 

Lamictal is an excellent treatment for bipolar depression; studies do not indicate there is any benefit for non bipolar depression.  It is also used as a mood stabilizer, but it's not really effective enough on its own.

You are on a relatively higher dose than most people who take zoloft; that will almost always produce mania in bipolar people, especially when not on a mood stabilizer!  Ifyou aren't experiencing mania, I would guess (of course, can't diagnose on the net!) you are unipolar with anxiety, not BP.

There is no "borderline" bipolar; you either are or not.  You are considered bipolar if you have had one or more manic episodes and suffer depression also, that is the criteria we go by for a dignosis.   ADD is often mistaken for bipolar, as is schitzophrenia  (I'm pretty sure your not that!) because they do share many similarities.  There is extensive testing your psychiatrist should be giving you (forms, not physical tests) to reach a formative diagnosis.

 


chapstick
Regular Member


Date Joined Jun 2005
Total Posts : 70
   Posted 7/13/2005 2:30 PM (GMT -7)   
Hi Psychnurse,
I still have anxiety attacks on the 100 mgs of zoloft but their not as bad as before I went on the medication. I used to be on 200mgs of zoloft 2 years ago but the side effects were terrible and I went off it for 2 years. I did fairly well on no meds so I went back to a doctor and thought I could do better on a lower dose. As i stated before I still have the anxiety attacks but they are more tolerable but I told my doctor that I still could feel better without wanting to raise the dose on the zoloft. I told him that when I feel good, I feel really good but I feel guilty feeling good because I only know that I will get depressed again and do the couple days in bed thing. I hope this makes sence to you and you could fill me in if the lamictal will work for me, and also whats the deal with the rash that can develop that might require hospitalization. Thanks.

psychnurse
Veteran Member


Date Joined Mar 2005
Total Posts : 807
   Posted 7/13/2005 3:28 PM (GMT -7)   

 

Hi, chapstick,

Here is a basic explanation and symptom checklist of mania vs. clinical depression.

I think if you were really experiencing mania, your pdoc and you would probably know it - take a look, mania usually includes all these basic symptoms, not just a few, and it isn't just for a few days; more like weeks, months, and frequently years at a time.  The depression is the same, never for just a couple of days.  Unless mixed episodes, which are not very common, in which mania and depression both occur alternately throughout the day.  These are the cases of the most suicides in bipolar.

Like I said, unless you are truly bipolar, Lamictal is not shown to be effective against clinical depression; the symptoms of BP depression and clinical depression are similar, but actually work differently.  The rash is called Steven-Johnson's Syndrome and can be deadly if not caught right away, it actually eats the skin away, I know it is gruesome, but it is EXTREMELY rare, and almost never happens if the medicine is gradually increased.  If it does the meds are stopped immediately and is always curable.  Therapeutic dose is about 200 mg,  you need to start at 25 mg and increase by 25-50 every 7-10 days.  It does take a while, but very worth it!  It has saved my life.

Also, I can (almost) assure you that you are not bipolar, or you wouldn't be sane with Zoloft, especially at that dose.  It causes mania in bipolars and that class of antidepressants are not (usually) successfully used, especially without a mood stabilizer.

Symptoms of Bipolar Disorder
Bipolar disorder differs significantly from clinical depression, although the symptoms for the depressive phase of the illness are similar. Most people who have bipolar disorder talk about experiencing "highs" and "lows" the highs are periods of mania, the lows periods of depression. These swings can be severe, ranging from extreme energy to deep despair. The severity of the mood swings and the way they disrupt normal life activities distinguish bipolar mood episodes from ordinary mood changes.

Symptoms of mania - the "highs" of bipolar disorder

  • Increased physical and mental activity and energy

  • Heightened mood, exaggerated optimism and self-confidence

  • Excessive irritability, aggressive behavior

  • Decreased need for sleep without experiencing fatigue

  • Grandiose delusions, inflated sense of self-importance

  • Racing speech, racing thoughts, flight of ideas

  • Impulsiveness, poor judgment, distractibility

  • Reckless behavior 

  • In the most severe cases, delusions and hallucinations

 

Please get back, I am interested to hear what you think. :-)

 

Shannon

New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 09, 2016 12:48 AM (GMT -7)
There are a total of 2,735,199 posts in 301,283 threads.
View Active Threads


Who's Online
This forum has 151386 registered members. Please welcome our newest member, Kier.
197 Guest(s), 3 Registered Member(s) are currently online.  Details
Girlie, ChickNorris, Sb77


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer